Michigan, 2018Hail and Damaging Winds in Michigan, June 29, 2018
June 29, 2018 · NWS MQT · 11 events in 3 counties and zones
A disturbance moving through a moist and unstable air mass generated a thunderstorm complex which produced severe weather over portions of the west half of Upper Michigan on the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance moving through a moist and unstable air mass generated a thunderstorm complex which produced severe weather over portions of the west half of Upper Michigan on the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 29, 6:48 AM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Jun 29, 6:48 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
748 AM EDT Fri Jun 29 2018
.SHORT TERM...(Today and tonight)
Issued at 459 AM EDT FRI JUN 29 2018
Main focus of the short-term forecast is on the hot and humid
conditions expected today and the shower and thunderstorm potential
this afternoon and tonight. Additionally, increasing southerly flow
will create hazardous swimming conditions along Lake Michigan by mid
afternoon and then linger through much of tonight.
Today: Upper-level and surface ridging will begin to shift off to
the east of the U.P. throughout the day. At the same time, a
shortwave and associated convection is expected to shift from the
Plains east-northeastward into Ontario. The main impact from this
will be the potential for increased cloud cover across the
northwestern portions of the U.P. It is possible that the Keweenaw
Peninsula may end up getting clipped by any lingering convection
that maintains its strength through the late morning and early
afternoon hours. At this point that looks unlikely as all of the hi-
res models keep the convection north of the U.P., with the exception
of Isle Royale. This makes sense, as the convection will be
encountering the aforementioned ridging in place across the area
along with the fairly dry air through much of the thermal profile
and especially in the elevated mixed layer. The strong cap in place
will keep the more moist lower levels of the atmosphere very muggy.
The combination of high temperatures in the upper 80s to low 90s and
increased humidity will cause heat index values to increase to the
mid 90s across much of the area. This has prompted us to issue a
Special Weather Statement for all of the Upper Peninsula today
through Saturday. In addition, the increased southerly flow will
allow waves to build to the 3 to 5 feet range along the Lake
Michigan shorelines. This will create dangerous swimming conditions
for the mid to late afternoon hours today. Therefore, a Beach Hazard
Statement has been issued to highlight the potential.
Tonight: The upper-level ridging will linger nearby, so this will
complicate how far east and especially southeast any shortwaves can
make it. Model solutions differ greatly on how the convection plays
out across the area late this evening through the overnight hours. A
shortwave is progged to slide north and eastward from the Plains
again tonight; however, most of the models are keeping the greater
energy over the far western and perhaps the far northern half of the
U.P. This would also be where the best chances for showers and
thunderstorms would set up. An additional focusing mechanism will be
a warm front that will begin to stall across Lake Superior into the
Keweenaw late tonight. The combination of the shortwave and
aforementioned front has led to increased chances of showers and
thunderstorms for mainly the Keweenaw Peninsula and Lake Superior;
however, locations along Lake Superior may be in close enough
proximity to the front to see at least some isolated showers and
thunderstorms tonight. The thunderstorms that develop could be
strong to possibly severe as there will be plenty of instability in
place and shear values are progged to be in the 25 to 35 knot range
near the warm front. The main threats would be hail, gusty winds and
very heavy rainfall under the strongest thunderstorms. PWATs are
expected to be around 1.5 to 2 inches, which would lend even more
support to the heavy rainfall potential. This is roughly double the
normal value for this time of year.
.LONG TERM...(Saturday through Thursday)
Issued at 449 AM EDT FRI JUN 29 2018
Models suggest that a slowly progressive pattern will prevail from
this weekend into early next week with a mid/upper level trough over
the nrn Rockies weakening as it moves toward the Great Lakes and a
prominent downstream ridge. Another trough will move into the wrn
CONUS early next week with the a strengthening ridge from the mid
Atlantic to the cntrl CONUS. This will keep temperatures well above
normal into the northern Great Lakes.
Saturday into Saturday night, beneath the mid level ridge, capping
will prevail through most of the day with very warm and humid
conditions. Temps into the lower to mid 90s inland along with
dewpoints around 70 will result in heat index values into the 95 to
100 range, at or near the heat advisory threshold. An approaching
cold front late in the day combined with a lake breeze contribution
should be enough to trigger tsra over the west. Models suggest that
the convection will then spread into cntrl Upper Michigan by later
Saturday evening or overnight. With very unstable conditions (MLCAPE
values to 3k J/Kg) and 0-6km shear values of 30-40 knots, severe
mainly multicell storms will be possible with damaging winds and
large hail. In addition PWAT values to 2.0 inches and a developing
sw low level jet in line with ne storm motion will support
potential for training storms and locally heavy rainfall for some
locations over the west half. Confidence in the timing and
location of the strongest storms is still low given the lower
predictability of boundary locations and shortwaves moving into
the area that may enhance the convection.
Sunday and Sunday night, with the frontal boundary into the area,
expect shra/tsra to continue. However, with greater cloud cover and
limited heating, the severe tsra risk, for mainly the central and
east will be lower. Moderate to heavy rainfall will still be
possible as abundant moisture lingers with PWAT values remaining near
2.0 inches.
Sunday night into Monday night, mainly dry weather will return as
the front pushes to the east. Some shra/tsra may return to wrn Lake
Superior and possibly the northwest as models hint at potential of
shortwaves and associated convection emerging from the nrn plains
atop the building ridge.
Tue-Thu, Mainly dry weather is expected as the region is dominated
by expanding mid/upper level ridging. However, slight chances for
shra/tsra cannot be ruled out as the ridge may remain flat enough to
allow at least isold/sct mainly afternoon shra/tsra.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 747 AM EDT FRI JUN 29 2018
TAF sites will generally remain VFR through this TAF issuance;
however, a line of strong thunderstorms may brush past the CMX TAF
site by around 14-15Z and possibly even the IWD TAF site. Confidence
in the exact timing and whether the storms make it to the sites
remains low. At this point have introduced VCSH at both IWD and CMX.
Otherwise, intermittent showers and storms will be possible through
the upcoming weekend.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 459 AM EDT FRI JUN 29 2018
Pressure gradient tightening overhead on Friday as high pressure
exits off toward the east and low pressure approaches from the west,
will allow for southerly to southeasterly winds to increase.
Especially over the eastern half of Lake Superior today, where winds
may gust in the 15 to 25 knot range. The pressure gradient will
decrease Saturday into Sunday, allowing winds to drop off closer to
around 10 to 15 knots. The very warm, humid air sliding over the
relatively cool waters of Lake Superior, will lead to widespread fog
development through much of the weekend. The fog could become
locally dense where rainfall occurs. Look for another uptick in
winds over Lake Superior Sunday night into Monday as a low pressure
system passes through the area.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Beach Hazards Statement from 3 PM EDT this afternoon through
this evening for MIZ014.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...KEC
LONG TERM...JLB
AVIATION...KEC
MARINE...KECHazardous weather outlook, Jun 29, 4:40 AM EST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
540 AM EDT Fri Jun 29 2018
MIZ001>007-009>014-084-085-300945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
540 AM EDT Fri Jun 29 2018 /440 AM CDT Fri Jun 29 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are possible over northwest Upper Michigan today and
across northern Upper Michigan tonight. A few severe storms are
possible.
High heat and humidity will result in heat index values from 95 to
100 this afternoon for many locations away from the Great Lakes.
There is a high swim risk for the Lake Michigan beaches of
Schoolcraft county this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered thunderstorms are expected at times late Saturday
through Sunday. There is the potential of isolated severe storms
and locally heavy rainfall.
High heat and humidity will result in heat index values from 95 to
100 Saturday for many locations away from the Great Lakes.
There is a high swim risk for the Lake Michigan beaches of
Schoolcraft county on Saturday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-300945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
540 AM EDT Fri Jun 29 2018 /440 AM CDT Fri Jun 29 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible with a few strong to severe
storms over the west.
Locally dense fog is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered thunderstorms are expected Saturday through Sunday.
There is the potential of strong to severe storms.
Locally dense fog will be possible on portions of Lake Superior
Saturday through Sunday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-300945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
540 AM EDT Fri Jun 29 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered thunderstorms are expected late Saturday through
Sunday. There is the potential of strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JLB
In the hours before
Special weather statement, Jun 29, 8:46 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
946 AM EDT FRI JUN 29 2018
MIZ001-291445-
Keweenaw MI-
946 AM EDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW COUNTY UNTIL 1045 AM
EDT...
At 944 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 24 miles east of Gunflint Lake to near
Raspberry Island. Movement was east at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
These storms will be heading towards Isle Royale of Keweenaw County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Superior near Isle Royale, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4778 8899 4776 8908 4781 8934 4792 8934
4813 8885
TIME...MOT...LOC 1344Z 259DEG 50KT 4822 9021 4696 9069
07Special weather statement, Jun 29, 9:55 AM EST, 20 minutes before
Special Weather Statement
National Weather Service Marquette MI
1055 AM EDT FRI JUN 29 2018
MIZ001-003-291545-
Keweenaw MI-Houghton MI-
1055 AM EDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR KEWEENAW AND NORTHWESTERN
HOUGHTON COUNTIES UNTIL 1145 AM EDT...
At 1055 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Thunder Bay Ontario to 15
miles north of Silver City. Movement was east at 60 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
These storms will remain over Isle Royale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Lake Superior, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A severe thunderstorm watch remains in effect until 600 PM EDT for
western Upper Michigan.
LAT...LON 4819 8844 4804 8847 4789 8869 4780 8894
4734 8859 4780 8895 4776 8908 4781 8934
4792 8934 4819 8871
TIME...MOT...LOC 1455Z 258DEG 50KT 4832 8908 4705 8959
07Local storm report, Jun 29, 10:13 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1113 AM EDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 AM TSTM WND GST 38 NNW SILVER CITY 47.35N 89.78W
06/29/2018 M54 MPH LSZ263 MI BUOY
&&
RJCThunderstorm Wind, Ontonagon
- When
- June 29, 10:15 AM EST to 10:20 AM EST
- Where
- Ontonagon County, 0.69 mi S of Wood Spur
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.810, -89.270
The State Police Regional Dispatch reported trees down over a road five miles southeast of Ontonagon.
Thunderstorm Wind, Ontonagon
- When
- June 29, 10:30 AM EST to 10:35 AM EST
- Where
- Ontonagon County, 0.55 mi SSW of Mass
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 46.763, -89.086
The State Police Regional Dispatch reported downed power poles in Mass City.
Thunderstorm Wind, Ontonagon
- When
- June 29, 10:30 AM EST to 10:35 AM EST
- Where
- Ontonagon County, Greenland
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 46.780, -89.100
There was a report via social media of a barn destroyed near Mass City.
Thunderstorm Wind, Houghton
- When
- June 29, 10:41 AM EST to 10:48 AM EST
- Where
- Houghton County, 0.13 mi WSW of Beacon Hill
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.130, -88.823
The spotter in Freda observed 60 mph thunderstorm wind gusts along with pea-sized hail.
Thunderstorm Wind, Houghton
- When
- June 29, 10:45 AM EST to 10:50 AM EST
- Where
- Houghton County, 4.97 mi NNE of Oskar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 47.237, -88.612
There were photos posted on social media of three trees downed at McClain State Park. Time of the report was estimated from radar.
Thunderstorm Wind, Houghton
- When
- June 29, 10:50 AM EST to 10:54 AM EST
- Where
- Houghton County, 0.8 mi WNW of Elo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 46.873, -88.636
There was a report via social media of a birch tree down in Elo Township, south of Tapiola.
Thunderstorm Wind, Houghton
- When
- June 29, 10:55 AM EST to 11:00 AM EST
- Where
- Houghton County, Houghton Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.170, -88.480
Measured wind gust at the Houghton County Airport ASOS.
Hail, Baraga
- When
- June 29, 11:00 AM EST to 11:05 AM EST
- Where
- Baraga County, 0.69 mi N of Pelkie
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.830, -88.630
There was a public report of penny-sized hail near Pelkie.
Thunderstorm Wind, Baraga
- When
- June 29, 11:05 AM EST to 11:10 AM EST
- Where
- Baraga County, 0.88 mi W of Pequaming
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 46.852, -88.398
The State Police Regional Dispatch reported trees down on power lines in Pequaming.
Hail, Baraga
- When
- June 29, 11:09 AM EST to 11:14 AM EST
- Where
- Baraga County, 2.51 mi NE of Pelkie
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.850, -88.600
The spotter near Pelkie reported nickel-sized hail.
Thunderstorm Wind, Baraga
- When
- June 29, 11:30 AM EST to 11:35 AM EST
- Where
- Baraga County, 0.47 mi E of Nestoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 46.570, -88.260
There was a report from social media of a tree down near Nestoria.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Hail in South Dakota, June 29, 2018$2.0 million · EF1 · 16 events
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Tornado and Hail in Wyoming, June 29, 2018EF1 · 11 events
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Marine Thunderstorm Winds and Waterspout in Lake Superior, June 29, 201861 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759397, 759399, 759402, 759389, 759395, 759396, 759391, 759393, 759398, 759392, 759403.